Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Des Moines, IA

April 8, 1999Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 1999, 11:43 AM CDT for Adair County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 11:43 AM CDT (16:43 UTC)
Expired
Apr 8, 1999, 12:15 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 11:45 AM CDTHail 0.75Greenfield, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 8, 10:00 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT THU APR 8 1999

LOTS OF THINGS GOING ON.  SENT A QUICK UPDATE TO BETTER REFLECT
CONDITIONS.  MARGINAL EVENT FROM ONE CELL MOVING EAST ACROSS COUNTIES
JUST TO THE SOUTH OF DSM.  STORM WILL BECOME DVNS CONCERN SHORTLY.
SAT PIX AND OVERLAYED OBS ALREADY SHOWING LOCATION OF THE DRY LINE
AND CONVECTION BEGINNING TO FIRE OVR KS.  THIS WILL BE OUR AFTERNOON
CONCERN.  FURTHER DETAILED ANALYSIS WILL TAKE PLACE TO BEST DEFINE
AREA FOR SVR WX.

.DSM...NONE
FAB

In the hours before

Special weather statement, Apr 8, 8:02 AM CDT, 3 hours 41 minutes before
IAZ071-081320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT THU APR 8 1999

...SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY CANCELLED...

THE HAIL PRODUCING THUNDERSTORM HAS MOVED INTO MADISON COUNTY WHERE
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 820 AM. THE
STORM PRODUCED LARGE AMOUNTS OF HAIL COVERING THE GROUND IN ADAIR
COUNTY BUT HAS MOVED INTO MADISON COUNTY SO THE ADAIR COUNTY WARNING
IS NOW CANCELLED.

JUNGBLUTH
Special weather statement, Apr 8, 8:02 AM CDT, 3 hours 41 minutes before
IAZ071-081320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT THU APR 8 1999

...SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY CANCELLED...

THE HAIL PRODUCING THUNDERSTORM HAS MOVED INTO MADISON COUNTY WHERE
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 820 AM. THE
STORM PRODUCED LARGE AMOUNTS OF HAIL COVERING THE GROUND IN ADAIR
COUNTY BUT HAS MOVED INTO MADISON COUNTY SO THE ADAIR COUNTY WARNING
IS NOW CANCELLED.

JUNGBLUTH
Local storm report, Apr 8, 10:01 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 AM    INDIANOLA                 IA    .88 INCH HAIL
04/08/99   WARREN

0844 AM    NEW VIRGINIA              IA    .88 INCH HAIL
04/08/99   WARREN

0910 AM    KNOXVILLE                 IA    .88 INCH HAIL
04/08/99   MARION

0925 AM    PELLA                     IA    .75 INCH HAIL
04/08/99   MARION
Local storm report, Apr 8, 10:01 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 AM    INDIANOLA                 IA    .88 INCH HAIL
04/08/99   WARREN

0844 AM    NEW VIRGINIA              IA    .88 INCH HAIL
04/08/99   WARREN

0910 AM    KNOXVILLE                 IA    .88 INCH HAIL
04/08/99   MARION

0925 AM    PELLA                     IA    .75 INCH HAIL
04/08/99   MARION
Local storm report, Apr 8, 10:13 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    6 S BARNES CITY           IA    1 INCH HAIL
04/08/99   MAHASKA
Local storm report, Apr 8, 10:13 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    6 S BARNES CITY           IA    1 INCH HAIL
04/08/99   MAHASKA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:36 AM CDTSevere Thunderstorm WarningDMXAdair34 min
Apr 8, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison33 min
Apr 8, 8:37 AM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 8, 12:02 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 8, 12:05 PM CDTSevere Thunderstorm WarningDMXGreene35 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningDMXDallas36 min
Apr 8, 12:48 PM CDTSevere Thunderstorm WarningDMXMarshall47 min
Apr 8, 1:16 PM CDTSevere Thunderstorm WarningDMXBoone, Story34 min
Apr 8, 1:48 PM CDTSevere Thunderstorm WarningDMXStory32 min
Apr 8, 2:45 PM CDTTornado WarningDMXAdams, Taylor50 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin33 min
Apr 8, 2:59 PM CDTTornado WarningDMXCass31 min
Apr 8, 3:18 PM CDTTornado WarningDMXAdair42 min
Apr 8, 3:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Apr 8, 3:46 PM CDTTornado WarningDMXGuthrie49 min
Apr 8, 3:52 PM CDTTornado WarningDMXUnion33 min
Apr 8, 3:55 PM CDTTornado WarningDMXMadison35 min
Apr 8, 4:20 PM CDTTornado WarningDMXDallas50 min
Apr 8, 4:44 PM CDTTornado WarningDMXWayne36 min
Apr 8, 4:47 PM CDTTornado WarningDMXPolk48 min
Apr 8, 4:56 PM CDTTornado WarningDMXLucas, Warren49 min
Apr 8, 5:07 PM CDTTornado WarningDMXMarion48 min
Apr 8, 5:15 PM CDTTornado WarningDMXDallas35 min
Apr 8, 5:37 PM CDTTornado WarningDMXMarion, Monroe33 min
Apr 8, 5:37 PM CDTTornado WarningDMXJasper33 min
Apr 8, 5:49 PM CDTTornado WarningDMXAppanoose31 min
Apr 8, 5:51 PM CDTTornado WarningDMXPolk49 min
Apr 8, 6:05 PM CDTTornado WarningDMXDavis35 min
Apr 8, 6:06 PM CDTTornado WarningDMXMahaska34 min
Apr 8, 6:16 PM CDTTornado WarningDMXWapello34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.